Translate this page into:
Dermoscopic features of clofazimine-induced pigmentation in a borderline tuberculoid leprosy plaque
How to cite this article: Behera B, Palit A, Sethy M, Nayak AK, Dash S, Ayyanar P. Dermoscopic features of clofazimine-induced pigmentation in a borderline tuberculoid leprosy plaque. Indian J Dermatol Venereol Leprol 2022;88:85-7.
A 30-year-old male diagnosed with borderline tuberculoid Hansen disease presented with a new-onset redness over the preexisting lesion since one month. It was not associated with pain or any other systemic complaints. He was on multibacillary multidrug therapy, consisting of rifampicin, dapsone and clofazimine, for the past three months. Cutaneous examination showed a solitary, well-defined, dusky erythematous non-tender plaque on the right side of the forehead extending up to the upper eyelid [Figure 1]. Other mucocutaneous, neuromuscular, general and systemic examinations were within normal limits. Dermoscopy under polarized mode (Dermlite, DL4, ×10) demonstrated a blanchable erythema and blue-gray peppering in a reticular or hexagonal pattern [Figure 2]. The surrounding skin did not have any pigmented structures. The diagnoses of clofazimine-induced pigmentation and type I lepra reaction were considered. Histology demonstrated a normal looking epidermis with fine and coarse brown granular pigment within macrophages, including occasional foamy ones. In addition, freely lying pigment was also noticed in the dermis, along with loose epithelioid granulomas and lymphohistiocytic infiltration [Figures 3a and b]. Fite stain was negative for acid-fast bacilli. Special stains for melanin and iron did not stain the dermal deposits. The diagnosis of clofazimine-induced pigmentation was made. The patient was counseled about the benign nature of the condition.
Clofazimine, a weakly basic lipophilic phenazine antibiotic, is a common cause of drug-induced pigmentation, especially in leprosy patients. It produces a pink to red discoloration of skin during the initial period, followed by a typical dark brown pigmentation after a few months. The pigmentation persists throughout the period of drug intake and fades gradually after the discontinuation of clofazimine.1 The exact nature of the material responsible for the discoloration is still a topic of debate. The initial reddish to reddish-blue color is thought to be due to the clofazimine (a reddish-blue aniline dye) accumulation. The dark brown color is due to drug-induced ceroid lipofuscinosis.2 It stains negative for melanin and iron.1 Although clofazimine can produce a generalized pigmentation, it usually involves leprosy-affected skin.1 The selective discoloration of the borderline tuberculoid leprosy plaque and sparing of other body parts is due to the selective uptake of clofazimine in the borderline tuberculoid plaque.3
The initial red color imparted by clofazimine can have cosmetic implications, especially in light-skinned individuals, and can mimic type I lepra reaction, as in the index case. Clinically, the absence of pain and tenderness over the plaque and neuritis can help rule out type I lepra reaction. However, the subjective nature of pain and self-administration of over-the-counter analgesics or oral corticosteroids can suppress the signs and symptoms, making the diagnosis difficult.
In our case, the demonstration of blanchable erythema and blue-gray peppering in a reticular or hexagonal pattern provided a valuable clue to the diagnosis of clofazimine-induced pigmentation. Dermoscopically, clofazimine-induced pigmentation shows a black background, honeycomb pattern and yellow to white globules.4 The dermoscopic features described for the type I reaction are yellowish-orange area, erythematous background and out-of-focus short linear vessels.5 Other dermoscopic differentials are fixed drug eruption (grouped brown, gray to steel blue dots) and lichen planus pigmentosus (diffuse brown color, pseudopigment network, slate gray to blue dots and globules, hem-like pigment pattern and periadnexal brown to blue-gray pigment).6,7
On histopathology, a type 1 reaction will show loose epithelioid granulomas, dermal edema, dilated vessels and increased lymphocyte infiltration with or without necrosis within the granuloma. Clofazimine-induced pigmentation shows increased epidermal melanin along with a selective accumulation of lipophilic clofazimine within the histiocytes along with ceroid lipofuscin.2,8
In conclusion, we report the dermoscopic features of clofazimine-induced pigmentation of a leprosy plaque. In the future, a comparative dermoscopic study may be able to differentiate between clofazimine-induced pigmentation and its clinical mimics.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.